Research Article | Open Access
Ning Su, Li Zhang, "Existence for Nonlinear Evolution Equations and Application to Degenerate Parabolic Equation", Journal of Applied Mathematics, vol. 2014, Article ID 567241, 8 pages, 2014. https://doi.org/10.1155/2014/567241
Existence for Nonlinear Evolution Equations and Application to Degenerate Parabolic Equation
We consider an abstract Cauchy problem for a doubly nonlinear evolution equation of the form in , , where is a real reflexive Banach space, and are maximal monotone operators (possibly multivalued) from to its dual . In view of some practical applications, we assume that and are subdifferentials. By using the back difference approximation, existence is established, and our proof relies on the continuity of and the coerciveness of . As an application, we give the existence for a nonlinear degenerate parabolic equation.
Let be a real reflexive Banach space, and let , be maximal monotone operators (possibly multivalued) from to its dual . In this paper, we consider the abstract evolution equation: where and are given. Inspired by some practical applications (see [1–5]), and in our work are assumed to be subdifferentials of proper, convex, and lower semicontinuous functions on .
During the past decades, the problem has been investigated in many papers, such as [1, 2, 6–16]. For the case that and is a subdifferential operator, the existence and uniqueness in the Hilbert space framework (i.e., ) were established in [11, 13, 15, 16], and the unique solvability in the setting was given by Akagi and Ôtani . Assuming that is continuous, is continuous and elliptic in some sense, Alt and Luckhaus proved the existence in , and Otto established the -contraction and uniqueness in . For the case that is Lipschitz continuous and is coercive, the existence theory was given in . In fact, if is Lipschitz continuous and invertible, the problem (1) can be rewritten as Under the condition that is a bi-Lipschitz subdifferential operator, this problem was investigated and solved in . Then the result was extended to a more general case in , where is a maximal monotone operator.
More generally, both and are possibly nonlinear, and such equations are said to be doubly nonlinear. On the assumption that one of is a subdifferential operator and the other is strongly monotone, the existence was established in . In addition, many practical applications (see [1–5]) suggested that both and are subdifferential operators. For the case that and are subdifferentials of functions on a Hilbert space, the existence was given in . Supposing that is a subdifferential operator in a Hilbert space and is a subdifferential operator in a real reflexive Banach space , respectively, Barbu  and Akagi [1, 7] obtained the existence with some appropriate assumptions imposed on .
In some papers (such as [6, 11, 12]), the problems investigated are time dependent; that is, (possibly together with ) is time dependent. In this paper, we aim to extend the first existence theory in  to the case that is only continuous but not Lipschitz continuous, and is coercive with some other appropriate conditions. Our basic assumptions and the existence theory are stated in Section 2, and the preliminaries are introduced in Section 3. In Section 4, we use the backward difference quotient to approximate the time derivative as in  and solve the problem by means of convex analysis and uniform estimation, in which we make good use of the properties of subdifferentials and maximal monotone operator. In Section 5, as an application of the abstract existence theorem, we give the existence for a nonlinear degenerate parabolic equation.
2. Basic Assumptions and Existence Theorem
2.1. Basic Assumptions
To state our assumptions clearly, we introduce some notations.
Let be a real reflexive Banach space and let be the set of all proper, convex, and lower semicontinuous functions , where proper means that .
For any , its subdifferential of at , denoted by , is given by where . Then, we define the subdifferential operator with the domain .
Let be a real reflexive Banach space, and let be a real Hilbert space, where is densely and compactly embedded in . Denote the injection by .
Our basic assumptions are as follows.(A), where , , and is continuous.(B), where with , satisfying that(B1) is coercive; that is, (B2)there exists a nondecreasing function , such that (F).(V)There exists such that .
Remark 1. (1) Condition (A) implies that the operator is single valued.
(2) is equivalent to .
(3) (B1) implies the coerciveness of ; that is,
2.2. Existence Theorem
Theorem 2. Assume (A), (B), (F), and (V) are all satisfied. Then, there exists at least one solution triplet such that is a solution of (1); that is, , , and Moreover, strongly in as .
3.1. Lower Semicontinuous Functions
Lemma 3. Let . Then is bounded from below by an affine function; that is, there exist and such that
Let be a function from to , then its conjugate function , originally developed by Fenchel, is defined as
Lemma 4. Let X be a real reflexive Banach space. (1)For any , is convex and lower semicontinuous.(2)For any , is proper.
Remark 5. Let with . Then, for any . In fact, from the definition of ,
3.2. Maximal Monotone Operators
Let be a real reflexive Banach space. An operator is called monotone, if where . In addition, is called maximal if it has no proper monotone extension in ; that is, for any and any , only if .
Lemma 6. Let be a real reflexive Banach space, and let be maximal monotone. Let and be such that , , and . Then .
Lemma 7. Let be a reflexive Banach space. Let , be maximal monotone operators such that . Then is maximal monotone from to .
Lemma 8. Let , be maximal monotone operators such that (a) is regular; that is, for all and all , we have
(b) and ;(c) is maximal monotone.
For any , its subdifferential , defined as (3), has the following properties.
Lemma 9. Let be a reflexive Banach space and . Then, (1) is maximal monotone;(2).
Lemma 10. Let be a reflexive Banach space and , where . Then the following conditions are equivalent:
Let and , and let be a function on such that(1)there are two constants and , for all and all , (2) for each and the function is measurable for each . Then, we can define a function on as follows: which is proper, convex, and lower semicontinuous and on . For any , we call in the sense of if and , where and . Then, we have the following conclusion (Proposition 1.1 of ).
Lemma 11. Assume that for each and each with , there exists a function such that , , is right-continuous at , and Let be a function in such that and let be a function in . Then, in the sense of , if and only if for a.e. .
Remark 12. Assume and . Let and . Then, in the sense of , if and only if for a.e. .
Next, we introduce some chain rules of subdifferentials in different forms.
By the definition of and Lemma 9, we can easily verify the following chain rule in the form of difference quotient.
Lemma 13. Let . Then, for each , where denotes the backward difference operator,
The following chain rule of integral form was proved in .
Lemma 14. Assume , and . Let X be a real reflexive Banach space and . Let and be such that almost everywhere in . Then is absolutely continuous, and for all with almost everywhere in ,
Lemma 15. Let be a real reflexive Banach space and let be a Hilbert space with densely and compactly embedded in . Let be a linear continuous operator, and assume that is continuous at some point of (the range of ). Then where is the dual operator of .
Remark 16. Since is continuous and is densely and compactly embedded in , is compact, where is the injection from to .
Lemma 17. Assume (A), (B), and (V) are satisfied. Then is maximal monotone from to and .
Proof. Since , we get the maximal monotonicity of from Lemmas 9 and 7.
To prove , we only need to verify that and satisfy Lemma 8. Applying (4) and Lemma 10, we can deduce that , and then the proof is completed if we could show that is regular.
In fact, for any real reflexive Banach space and any , is regular.
Take and . Since , holds for any and for any . Since the right-hand side of (23) is a constant independent of and , that is, is regular.
4. Proof of Theorem 2
In this section, to prove Theorem 2, we use the backward difference to approximate the time derivative. Since we can establish the solvability of the resulting approximate equations from Lemma 17, then, combining convex analysis and uniform estimation, we verify the existence.
4.1. Approximate Problems and Approximate Solutions
Let be a positive integer, and .
For , we set , . Suppose that we have a solution of (26) with , , which implies that we have a solution triplet Consider the problem (26) with , which is equivalent to Since for , + , by Lemma 17, this problem has at least one solution for . Then we can solve inductively for , , and consequently the problem (26) has at least one solution triplet: such that Obviously, the triplet () is piecewise constant; that is, the triplet is constant in each interval , .
In the following, we aim to obtain some uniform estimates on the approximation solutions (see Section 4.2) and then solve the problem (1) by taking the limit of an appropriate subsequence (see Section 4.3).
4.2. Uniform Estimates
Lemma 18. There exists a constant , such that
Proof. Applying (30), for any , , we have In view of maximal monotonicity of subdifferentials, we have By virtue of Lemma 13, the second term in (35) could be estimated as follows: As for the third term, applying integration by parts, we have Since in as and the embedding is continuous, there exists a constant such that Then, from the assumption on initial value (see (V) Section 2.1), it follows that From the coercivity of (see (4)), we get (32) and (33) from (40) and (5). Applying , we get (34).
4.3. Completion of Proof
Lemma 19. There exist , , and such that for almost all , , , and Moreover, strongly in as .
Proof. From (32) and (33), there exist and such that
Since is compact from to (see Remark 16) and is uniformly bounded in , is precompact in for each . Then combining (34), there exist a subsequence of (still denoted by ) and such that In addition, from (34), there exists such that and we can easily testify that combining (44).
In virtue of (30), for any , we have Applying (43) and (45) and letting , it follows that which implies that for almost all ,
To complete the proof, we need to show that , for almost all . Since , are maximal monotone operators, then, combining Lemmas 6 and 11, it suffices to prove that
In view of (42) and (44), we have which implies (49).
Applying (30), we have Since strongly in and weakly in , we have For the second term, applying Lemma 13, we have since strongly in and is lower semicontinuous. Moreover, from Lemma 14, we can easily get Therefore, On the other hand, applying (47) on , we have Consequently, we obtain (50).
As the end of the proof, since in and as , we have strongly in as .
5. Application to an Initial Boundary Value Problem
The abstract existence can be applied to many models in fluid mechanics (see [26, 27]). We shall illustrate the application of Theorem 2 to establish the existence of a solution to a nonlinear parabolic initial-boundary-value problem with nonlinear degenerate terms under the time derivative. This problem includes a nonlinear dynamic boundary condition.
Let be a bounded domain in with smooth boundary and has the partition . Consider where , , and are continuous and nondecreasing and with .
5.1. Formulation of Abstract Form
Let and , equipped with the norms and , respectively. Then is embedded in densely and compactly, and denote the injection by . Assume that are nondecreasing and continuous, and , satisfy Define Let and ; then , Assuming and , the problem (59) can be rewritten as where .
5.2. Existence of Solutions
Applying the existence theorem of abstract form, we could claim the solvability of the problem (59), by some appropriate assumptions.(H1) are nondecreasing and continuous.(H2), , and .(H3) with .Assume that (H1)–(H3) hold; then and satisfy Theorem 2. Therefore, for any and satisfying Theorem 2, the abstract problem (63) is solvable, which implies the existence for the solution of (59) as follows.
Theorem 21. Assume (H1)–(H3). Let , , and . Assume that . Assume satisfying Then there exists at least one solution of (59); that is, is a measurable function such that and for a. e. , for any . Moreover, strongly in and strongly in as .
Remark 22. More generally, instead of the boundary condition on in the problem (59), we assume that (see ) where is multivalued and maximal monotone. Assume that there exists a proper, convex, lower semicontinuous function defined on with such that . Define and make a modification of as follows: Then the problem can be solved by imposing some appropriate assumptions on . For a simple case, we could suppose that (b1)there exists a constant , such that for any , and ;(b2)there exists a nondecreasing function such that Then satisfy Theorem 2. In addition, (b1) and (b2) can be satisfied by extensive functions. For example, for , set and .
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
This research was supported partially by NSFC under Grant no. 11271218.
- G. Akagi, “Doubly nonlinear evolution equations and Bean's critical-state model for type-II superconductivity,” Discrete and Continuous Dynamical Systems A, pp. 30–39, 2005.
- G. Akagi and M. Ôtani, “Evolution inclusions governed by subdifferentials in reflexive Banach spaces,” Journal of Evolution Equations, vol. 4, no. 4, pp. 519–541, 2004.
- R. E. Showalter, Monotone Operators in Banach Space and Nonlinear Partial Differential Equations, vol. 49, American Mathematical Society, Providence, RI, USA, 1997.
- R. E. Showalter and B. Momken, “Single-phase flow in composite poroelastic media,” Mathematical Methods in the Applied Sciences, vol. 25, no. 2, pp. 115–139, 2002.
- R. E. Showalter and U. Stefanelli, “Diffusion in poro-plastic media,” Mathematical Methods in the Applied Sciences, vol. 27, no. 18, pp. 2131–2151, 2004.
- S. Aizicovici and V.-M. Hokkanen, “Doubly nonlinear equations with unbounded operators,” Nonlinear Analysis: Theory, Methods & Applications, vol. 58, no. 5-6, pp. 591–607, 2004.
- G. Akagi, “Doubly nonlinear evolution equations governed by time-dependent subdifferentials in reflexive Banach spaces,” Journal of Differential Equations, vol. 231, no. 1, pp. 32–56, 2006.
- H. W. Alt and S. Luckhaus, “Quasilinear elliptic-parabolic differential equations,” Mathematische Zeitschrift, vol. 183, no. 3, pp. 311–341, 1983.
- V. Barbu, “Existence for nonlinear Volterra equations in Hilbert spaces,” SIAM Journal on Mathematical Analysis, vol. 10, no. 3, pp. 552–569, 1979.
- E. DiBenedetto and R. E. Showalter, “Implicit degenerate evolution equations and applications,” SIAM Journal on Mathematical Analysis, vol. 12, no. 5, pp. 731–751, 1981.
- N. Kenmochi, “Solvability of nonlinear evolution equations with time-dependent constraints and applications,” Bulletin of the Faculty of Education. Chiba University, vol. 30, pp. 1–87, 1981.
- N. Kenmochi and I. Pawłow, “A class of nonlinear elliptic-parabolic equations with time-dependent constraints,” Nonlinear Analysis: Theory, Methods & Applications, vol. 10, no. 11, pp. 1181–1202, 1986.
- M. Kubo, “Characterization of a class of evolution operators generated by time-dependent subdifferentials,” Funkcialaj Ekvacioj, vol. 32, no. 2, pp. 301–321, 1989.
- R. E. Showalter and N. Su, “Partially saturated flow in a poroelastic medium,” Discrete and Continuous Dynamical Systems B, vol. 1, no. 4, pp. 403–420, 2001.
- Y. Yamada, “On evolution equations generated by subdifferential operators,” Journal of the Faculty of Science. University of Tokyo, vol. 23, no. 3, pp. 491–515, 1976.
- S. Yotsutani, “Evolution equations associated with the subdifferentials,” Journal of the Mathematical Society of Japan, vol. 31, no. 4, pp. 623–646, 1979.
- F. Otto, “-contraction and uniqueness for quasilinear elliptic-parabolic equations,” Journal of Differential Equations, vol. 131, no. 1, pp. 20–38, 1996.
- Y. Alber and I. Râzanceva, Nonlinear Ill-Posed Problems of Monotone Type, Springer, 2006.
- V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, P. Noordhoff, Leyden, The Netherlands, 1976.
- V. Barbu, Nonlinear Differential Equations of Monotone Types in Banach Spaces, Springer, New York, NY, USA, 2010.
- H. Brézis, Opérateurs Maximaux Monotones et Semi-Groupes de Contractions dans les Espaces de Hilbert, North-Holland Publishing, Amsterdam, The Netherlands, North-Holland Mathematics Studies, 1973.
- R. S. Burachik and A. N. Iusem, Set-Valued Mappings and Enlargements of Monotone Operators, vol. 8, Springer, New York, NY, USA, 2008.
- G. Duvaut and J.-L. Lions, Inequalities in Mechanics and Physics, Springer, Berlin, Germany, 1976.
- N. Kenmochi, “Some nonlinear parabolic variational inequalities,” Israel Journal of Mathematics, vol. 22, no. 3-4, pp. 304–331, 1975.
- U. Stefanelli, “The Brezis-Ekeland principle for doubly nonlinear equations,” SIAM Journal on Control and Optimization, vol. 47, no. 3, pp. 1615–1642, 2008.
- I. Borsi, A. Farina, and A. Fasano, “On the infiltration of rain water through the soil with runoff of the excess water,” Nonlinear Analysis: Real World Applications, vol. 5, no. 5, pp. 763–800, 2004.
- I. Borsi, A. Farina, and M. Primicerio, “A rain water infiltration model with unilateral boundary condition: qualitative analysis and numerical simulations,” Mathematical Methods in the Applied Sciences, vol. 29, no. 17, pp. 2047–2077, 2006.
Copyright © 2014 Ning Su and Li Zhang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.